Alert archive / Kansas / Winter Storm Watches in 2020

Winter Storm Watch 2, NWS Dodge City, KS

November 30, 202010 counties in Kansas

NWS Dodge City, KS issued this winter storm watch at Nov 30, 2020, 1:35 PM CST for 10 counties in Kansas. It took effect at Dec 2, 2020, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 30, 2020, 1:35 PM CST (19:35 UTC)
In effect from
Dec 2, 2020, 12:00 PM CST
Expired
Dec 1, 2020, 1:54 PM CST
In force
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3362 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WWUS43 KDDC 301935
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
135 PM CST Mon Nov 30 2020


KSZ065-066-079>081-089-090-011945-
/O.NEW.KDDC.WS.A.0002.201202T1800Z-201203T1200Z/
Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Larned, St. John, Stafford, Macksville, 
Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
135 PM CST Mon Nov 30 2020

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 3
  inches with locally higher amounts possible. Winds could gust 
  as high as 35 mph.

* WHERE...Portions of south central Kansas.

* WHEN...From Wednesday afternoon through late Wednesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
4 follow-up statements
654 
WWUS43 KDDC 010815
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
215 AM CST Tue Dec 1 2020

...Winter Storm Conditions Looking More Likely Wednesday Afternoon
and Evening...

.An upper level storm system will dive out of the northern Rockies
into the central High Plains this afternoon and tonight. Snow is
expected to develop by early Wednesday morning over southwest Kansas
and then intensify by afternoon and evening over central and parts
of southwest Kansas. While there is still uncertainty as to how 
much snowfall will occur, there is potential for 6 or more inches
to fall in areas south and east of a line from Ashland to Jetmore
and St John mainly during the late afternoon and evening hours.

KSZ064-078-088-012200-
/O.EXA.KDDC.WS.A.0002.201202T1800Z-201203T1200Z/
Hodgeman-Ford-Clark-
Including the cities of Jetmore, Hanston, Dodge City, Ashland, 
and Minneola
215 AM CST Tue Dec 1 2020

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 3 
  inches possible. Winds could gust as high as 40 mph.

* WHERE...Hodgeman, Ford and Clark Counties.

* WHEN...From Wednesday afternoon through late Wednesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

KSZ065-066-079>081-089-090-012200-
/O.CON.KDDC.WS.A.0002.201202T1800Z-201203T1200Z/
Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Larned, St. John, Stafford, Macksville, 
Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
215 AM CST Tue Dec 1 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 3 to 5 
  inches possible. Winds could gust as high as 35 mph.

* WHERE...Portions of south central Kansas.

* WHEN...From Wednesday afternoon through late Wednesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
947 
WWUS43 KDDC 011734
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1134 AM CST Tue Dec 1 2020

...Winter Storm Conditions Looking More Likely Wednesday
Afternoon and Evening...

.An upper level storm system will dive out of the northern
Rockies into the central High Plains Tuesday evening and into the
overnight hours. Snow is expected to develop by early Wednesday 
morning over southwest Kansas and then intensify by afternoon and 
evening over central and parts of southwest Kansas. While there is
still uncertainty as to how much snowfall will occur, there is 
potential for up to 5 inches to fall in areas south and east of a
line from Ashland to Jetmore and St John mainly during the late 
afternoon and evening hours.

KSZ063-076-077-086-087-021745-
/O.NEW.KDDC.WW.Y.0017.201202T1800Z-201203T1200Z/
Finney-Haskell-Gray-Seward-Meade-
Including the cities of Garden City, Sublette, Satanta, Cimarron,
Montezuma, Liberal, Meade, Plains City, and Fowler
1134 AM CST Tue Dec 1 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 6 AM
CST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of up to two
  inches. Winds gusting as high as 30 to 40 mph.

* WHERE...Finney, Haskell, Gray, Seward and Meade Counties.

* WHEN...From noon Wednesday to 6 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ064>066-078>081-088>090-021745-
/O.CON.KDDC.WS.A.0002.201202T1800Z-201203T1200Z/
Hodgeman-Pawnee-Stafford-Ford-Edwards-Kiowa-Pratt-Clark-Comanche-
Barber-
Including the cities of Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Ashland, Minneola, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
1134 AM CST Tue Dec 1 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 2 to 5
  inches possible. Winds could gust as high as 40 mph.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...From Wednesday afternoon through late Wednesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
584 
WWUS43 KDDC 011828
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1228 PM CST Tue Dec 1 2020

...Winter Storm Conditions Likely Wednesday Afternoon and 
Evening...

.An upper level storm system will dive out of the northern
Rockies into the central High Plains Tuesday evening and into the
overnight hours. Snow is expected to develop by early Wednesday
morning over southwest Kansas and then intensify by afternoon and
evening over central and parts of southwest Kansas. While there
is still uncertainty as to how much snowfall will occur, there is
potential for up to 5 inches to fall in areas south and east of a
line from Ashland to Jetmore and St John mainly during the late
afternoon and evening hours.

KSZ075-084-085-021830-
/O.EXA.KDDC.WW.Y.0017.201202T1800Z-201203T1200Z/
Grant-Morton-Stevens-
Including the cities of Ulysses, Elkhart, and Hugoton
1228 PM CST Tue Dec 1 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 6 AM
CST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches.
  Winds gusting as high as 40 mph.

* WHERE...Grant, Morton and Stevens Counties.

* WHEN...From noon Wednesday to 6 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ063-076-077-086-087-021830-
/O.CON.KDDC.WW.Y.0017.201202T1800Z-201203T1200Z/
Finney-Haskell-Gray-Seward-Meade-
Including the cities of Garden City, Sublette, Satanta, Cimarron,
Montezuma, Liberal, Meade, Plains City, and Fowler
1228 PM CST Tue Dec 1 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON WEDNESDAY
TO 6 AM CST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches.
  Winds gusting as high as 40 mph.

* WHERE...Finney, Gray, Haskell, Seward and Meade Counties.

* WHEN...From noon Wednesday to 6 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ064>066-078>081-088>090-021830-
/O.CON.KDDC.WS.A.0002.201202T1800Z-201203T1200Z/
Hodgeman-Pawnee-Stafford-Ford-Edwards-Kiowa-Pratt-Clark-Comanche-
Barber-
Including the cities of Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Ashland, Minneola, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
1228 PM CST Tue Dec 1 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 
  inches possible. Winds could gust as high as 40 mph.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...From Wednesday afternoon through late Wednesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
347 
WWUS43 KDDC 011954
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
154 PM CST Tue Dec 1 2020

...Winter Storm Conditions Likely Wednesday Afternoon and
Evening...

.An upper level storm system will dive out of the northern
Rockies into the central High Plains Tuesday evening and into the
overnight hours. Snow is expected to develop by early Wednesday
morning over southwest Kansas and then intensify by afternoon and
evening over central and parts of southwest Kansas. While there
is still uncertainty as to how much snowfall will occur, there is
potential for up to 5 inches to fall in areas south and east of a
line from Ashland to Jetmore and St John mainly during the late
afternoon and evening hours.

KSZ088>090-020400-
/O.UPG.KDDC.WS.A.0002.201202T1800Z-201203T1200Z/
/O.NEW.KDDC.WS.W.0002.201202T1800Z-201203T1200Z/
Clark-Comanche-Barber-
Including the cities of Ashland, Minneola, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
154 PM CST Tue Dec 1 2020

...WINTER STORM WARNING IN EFFECT FROM NOON WEDNESDAY TO 6 AM CST
THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 
  inches. Winds gusting as high as 40 mph.

* WHERE...Clark, Comanche and Barber Counties.

* WHEN...From noon Wednesday to 6 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ064>066-078>081-020400-
/O.UPG.KDDC.WS.A.0002.201202T1800Z-201203T1200Z/
/O.EXA.KDDC.WW.Y.0017.201202T1800Z-201203T1200Z/
Hodgeman-Pawnee-Stafford-Ford-Edwards-Kiowa-Pratt-
Including the cities of Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, and Pratt
154 PM CST Tue Dec 1 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 6 AM
CST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches. Winds gusting as high as 40 mph.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...From noon Wednesday to 6 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ063-075>077-084>087-020400-
/O.CON.KDDC.WW.Y.0017.201202T1800Z-201203T1200Z/
Finney-Grant-Haskell-Gray-Morton-Stevens-Seward-Meade-
Including the cities of Garden City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Elkhart, Hugoton, Liberal, Meade, 
Plains City, and Fowler
154 PM CST Tue Dec 1 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON WEDNESDAY
TO 6 AM CST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches.
  Winds gusting as high as 40 mph.

* WHERE...Portions of southwest Kansas.

* WHEN...From noon Wednesday to 6 AM CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Nov 30, 12:29 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 30, 12:29 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1229 PM CST Mon Nov 30 2020

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1038 AM CST Mon Nov 30 2020

Fairly benign weather pattern for the short term forecast under
the influence of upper level ridging across the Rockies and
northwest flow aloft for the high plains with weak leeside
troughing over eastern Colorado. Breezy southwest winds 10-20 mph
this afternoon with a decent warmup after a very cold start in the
teens and some single digits. Afternoon high temperatures will
push into the low to upper 50s, with warmer readings towards the
Colorado state line due to more of a downsloping effect.

Mainly clear skies and relatively light southwest winds for the
overnight with morning low temperatures Tuesday morning dropping
into low to mid 20s. Not quite as cold as Monday morning due to
the more downsloping low level flow out of the southwest but
expect a cold frontal passage late Tuesday morning. North winds
will gust up to the 30-40 mph range during the afternoon hours
with increasing clouds into the evening as an upper level low
pushes closer to the high plains from the northwest. Temperatures
will barely break the 50 degree mark Tuesday afternoon as the cold
air will not start to sink in until later in the day. Cloudy skies
and continued gusty north winds up to 20-25 mph for the overnight
into Wednesday morning as temperatures drop into the 20s and upper
teens once again. Expect the next precipitation chances to
increase later Wednesday in the form of snow into central and
south central Kansas associated with the aforementioned upper
level low and even stronger frontal passage.

.LONG TERM...(Tuesday night through Monday)
Issued at 1206 PM CST Mon Nov 30 2020

After a cold start Wednesday morning, the post frontal occlusion
will pass through the CWA resulting in not much of a warmup
struggling into the 30s by afternoon. Snow chances increase by
late afternoon and into the evening hours first for northern
counties before spreading southeastward after sunset and through
the overnight hours. At this time, certainty is not too high as
model consistency is still not aligned with one another. Blended
models show a 1-2 inch swatch of snow for eastern counties into
south central Kansas from Larned to Greensburg and Ashland with
points eastward. Lesser amounts less than an inch the further
west with only a dusting expected along the Colorado state line.
The moisture flux field is mainly into the eastern half of the
state, but eastern counties could see a decent weather impact with
snowfall coupled with the strong north winds and cold
temperatures.

Otherwise, expect a very windy time period for Wednesday through
Thursday morning expecting north wind gusts up to 30-40 mph due to
the strong gradient in the aforementioned front's wake couple with
strong cold air advection associated with it. Overnight lows will
drop into the teens across the CWA with afternoon highs Thursday
not seeing much if any improvement staying in the 30s. However,
Thursday will see any lingering snow for eastern counties pushing
east with improving skies and diminishing winds as high pressure
builds into the high plains.

Expect another dry stretch to end the work week and over the
weekend into next week as upper level ridging and surface high
pressure dominate the landscape. Expect morning low temperatures
in the 20s and afternoon highs into the upper 40s Friday and back
into the 50s over the weekend and to start the new work week. In
all, the only day of note and forecast challenge for the long term
forecast will be for Wednesday and Wednesday night with the
uncertainty and model inconsistency associated with this upper
level disturbance. Stay tuned for any updates as the time nears.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1035 AM CST Mon Nov 30 2020

VFR conditions through the entire period for all TAF sites. Breezy
southwest winds around 10-12kts due to a weak leeside trough over
eastern Colorado. Skies will remain mainly clear under upper level
ridging and northwest flow aloft with no other weather elements
expected during this period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  25  52  27 /   0   0   0   0
GCK  54  22  50  24 /   0   0   0   0
EHA  56  27  53  24 /   0   0   0   0
LBL  55  24  53  24 /   0   0   0   0
HYS  50  20  50  26 /   0   0   0   0
P28  50  23  52  28 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Nov 30, 4:17 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
417 AM CST Mon Nov 30 2020

KSZ030-031-043>046-061>066-074>081-084>090-011030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
417 AM CST Mon Nov 30 2020 /317 AM MST Mon Nov 30 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

A storm system will move into the central High Plains on
Wednesday. While there is still a lot of uncertainty regarding
amounts, there is some potential for winter storm conditions to
develop especially across central and south central Kansas
Wednesday afternoon and night.

Days 2-7 Hazards
----------------
* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Wednesday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Snow: Elevated risk

* Thursday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Significant risk

* Sunday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

Winter Storm Watches in Kansas, 2020Every winter storm watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.